Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 139, NWS Mobile, AL

May 4, 2009Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 4, 2009, 1:29 AM CDT for Perry County, Mississippi. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2009, 1:29 AM CDT (06:29 UTC)
Expired
May 4, 2009, 2:30 AM CDT
In force
61 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Perry County, MS

The radar

The Mobile radar (KMOB), 103 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 040629
SVRMOB
MSC111-040730-
/O.NEW.KMOB.SV.W.0139.090504T0629Z-090504T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
129 AM CDT MON MAY 4 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PERRY COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF NEW AUGUSTA...

* UNTIL 230 AM CDT

* AT 128 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS OVER 60 MPH.  THESE STORMS WERE ALONG A LINE
  EXTENDING FROM TALLAHALA TO 8 MILES NORTHWEST OF BELLEVILLE...OR
  ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF PETAL TO
  HATTIESBURG...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RUNNELSTOWN BY 135 AM CDT...
  BELLEVILLE BY 150 AM CDT...
  RHODES AND MAHNED BY 155 AM CDT...
  RICHTON BY 200 AM CDT...
  NEW AUGUSTA BY 205 AM CDT...
  WINGATE BY 210 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AS WELL AS PONDING OF WATER ON AREA
ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. REMEMBER...TURN AROUND AND DONT DROWN

LAT...LON 3124 8914 3143 8914 3144 8913 3142 8885
      3106 8885 3116 8915 3124 8915
TIME...MOT...LOC 0629Z 285DEG 19KT 3141 8912 3126 8923

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:10 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 4, 12:10 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1210 AM CDT MON MAY 4 2009

.AVIATION...(06Z)NEW DEVELOPMENT GETTING STARTED OVER SOUTHERN
MISS/EASTERN LA WILL MOVE OVER THE AREA INTO THE MORNING HOURS. IFR
CIGS ARE EXPECTED...WITH WINDS HIGH ENOUGH TO INHIBIT FOG
DEVELOPMENT. THIS ACTIVITY WILL MOVE OVER THE AREA THROUGH THE
MORNING HOURS...THEN SETTLE LATE THIS MORNING INTO THE AFTERNOON AS
A WEAK FRONT APPROACHES THE AREA.

16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 3, 6:05 PM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
605 PM CDT SUN MAY 3 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
605 PM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TONIGHT AND MONDAY.

SCATTERED THUNDERSTORMS OVER THE AREA WILL GRADUALLY DECREASE IN
COVERAGE AND BECOME ISOLATED DURING THE EVENING HOURS...THEN
REDEVELOP LATE TONIGHT INTO MONDAY MORNING.  SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE REGION THROUGH MUCH
OF THE DAY ON MONDAY...THEN TAPER OFF DURING THE LATE AFTERNOON
HOURS.

THERE WILL CONTINUE TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
THE NORTHWEST FLORIDA PANHANDLE...EXTREME SOUTHWEST AND SOUTH
CENTRAL ALABAMA...AND EXTREME SOUTHEAST MISSISSIPPI THROUGH THE
EVENING HOURS.  FOR THE REMAINDER OF THE NIGHT INTO MONDAY...WHILE
ORGANIZED SEVERE STORMS ARE NOT EXPECTED...A SEVERE STORM OR TWO
CANNOT BE RULED OUT.  THROUGH THE PERIOD...THE PRIMARY THREATS FROM
SEVERE STORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL
AS WELL AS FREQUENT LIGHTNING STRIKES.  THERE WILL ALSO BE THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL OF TWO TO THREE INCHES WHERE
SEVERAL THUNDERSTORMS MOVE OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY.

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH DAY BUT SEVERE
DEVELOPMENT IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER MAY BE NEEDED THROUGH MONDAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:09 AM CDTSevere Thunderstorm WarningMOBGreene, Perry51 min
May 4, 3:00 AM CDTSevere Thunderstorm WarningMOBGreene45 min
May 4, 3:10 AM CDTFlash Flood WarningMOBPerry95 min
May 4, 3:57 AM CDTFlash Flood WarningMOBGreene2 hr
May 4, 4:09 AM CDTSevere Thunderstorm WarningMOBGreene51 min
May 4, 5:04 AM CDTFlash Flood WatchMOBGreene, Perry, Wayne7 hr
May 4, 5:28 AM CDTFlash Flood WarningMOBPerry2 hr
May 4, 6:34 AM CDTSevere Thunderstorm WarningMOBGreene41 min
May 4, 6:55 AM CDTFlash Flood WarningMOBGreene, Perry3 hr
May 4, 7:24 AM CDTSevere Thunderstorm WarningMOBStone66 min
May 4, 8:39 AM CDTRiver Flood WarningMOBGeorge, Greene, Wayne45 hr
May 4, 8:43 AM CDTSevere Thunderstorm WarningMOBGeorge, Greene, Perry, Stone62 min
May 4, 8:56 AM CDTFlash Flood WarningMOBGeorge, Greene, Perry, Stone4 hr
May 4, 11:17 AM CDTRiver Flood WarningMOBGeorge, Greene, Perry72 hr
May 4, 6:07 PM CDTFlash Flood WarningMOBGreene3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.